Snorting Norco: The Dangers Of Norco Insufflation

Published on

Norco (hydrocodone) is a strong prescription opioid that is often abused through methods like snorting. People that snort Norco may suffer dangerous side effects including addiction, withdrawals, and overdose death.

Dangers Of Snorting Norco (Insufflation)

Hydrocodone is a commonly prescribed opioid pain reliever that is usually used to treat chronic pain or severe pain associated with post-surgical recovery.

Common hydrocodone brand names include Norco, Vicodin, and Lortab — all of which include acetaminophen for pain relief.

As the most frequently prescribed opioid in the United States, hydrocodone is prone to substance abuse. Many people will choose to snort the drug to get a more intense, immediate high.

People that abuse prescription opioids by taking too much or using it by smoking, injecting, or snorting become susceptible to deadly overdose and other long-term effects.

Side Effects Of Snorting Norco

Norco works as a central nervous system depressant in addition to its use as a painkiller, binding to opioid receptors and providing analgesic effects.

Norco promotes the release of dopamine in the brain, a neurotransmitter that makes a person feel good.

People that enjoy the dopamine rush may chase after a more intense high by snorting the drug or finding other routes of ingestion. Using Norco intranasally may produce a quick onset of effects, but short feeling of euphoria and wellbeing.

Even when taken according to medical advice, Norco can cause some unpleasant side effects. A person that abuses prescription opioid painkillers like oxycodone and hydrocodone may experience increasingly severe side effects.

This is especially true as their tolerance builds and they need to take more of the drug to feel equivalent effects.

Side effects include:

  • dry mouth and throat
  • constipation and stomach pain
  • trouble urinating
  • back pain
  • unstable mood
  • anxiety and shakiness
  • clouded thought process
  • drowsiness
  • dizziness and lightheadedness
  • insomnia
  • low appetite
  • skin itch and rash

Physical Effects Of Snorting Drugs

Snorting drugs is damaging to nasal passages and the respiratory system. Substance use that involves crushing and snorting pills meant to be swallowed may have long-lasting physical effects.

Snorting Norco, in particular, can cause intranasal hydrocodone-acetaminophen abuse-induced necrosis of the nasal cavity — or death of the nasal tissues.

A person that snorts Norco may experience:

  • damage to the nose and throat
  • damage to the mucous membrane
  • nasal septum perforation
  • frequent nose bleeds
  • hypersensitivity pneumonitis (inflammation of lung tissue)
  • lung scarring
  • damage to the upper respiratory system
  • lung infections
  • blood clots in the lungs

Long-Term Effects Of Snorting Norco

Sustained Norco abuse, either over a long period of time or through drug binges, may cause serious health effects.

When the drug is snorted, it is absorbed into the bloodstream much more quickly than through oral ingestion.

This method makes the drug’s effects more pronounced, but because the effects wear off more quickly, a person might take more of the substance to continue feeling high.

This continual drug ingestion can lead to overdoses and organ damage.

Risk Of Liver And Kidney Damage

Drugs like Norco that contain acetaminophen may damage the liver over time when taken to excess.

Because many people also take alcohol or benzodiazepines with opioids, the liver can experience additional damage when it is unable to process the additional substances.

The risks of liver damage are accompanied by the potential for kidney failure when a person experiences an overdose.

Kidney damage may occur when a person becomes dehydrated or experiences rhabdomyolysis (muscle breakdown and damaging protein release) due to overdose.

Risk Of Overdose

When a person uses drugs like Norco excessively or continually over a long period of time, there is a risk of overdose.

Many people will overdose when they stop using an opioid and then resume ingesting it at the same levels as before. Their tolerance for the drug resets, and the excess of opioids will overwhelm the system.

Overdose is also common when snorting drugs since this method provides an intense, but fleeting high.

A person may take more of the drug or other substances to continue their positive feelings. Overdose may occur when the central nervous system has too many depressants acting upon it.

Serious indications of a Norco overdose include coma, cardiac arrest, and respiratory failure due to extreme central nervous system depression.

Other symptoms of opioid overdose include:

  • cold, clammy skin
  • unconsciousness
  • extreme drowsiness
  • narrow or widened pupils
  • circulatory system collapse
  • low blood pressure
  • shallow or irregular breathing
  • slowed heart rate
  • blue lips, fingernails, or skin

In addition to the overdose effects that hydrocodone can cause, the acetaminophen present in Norco and Vicodin can cause other overdose symptoms.

When taken in large quantities, acetaminophen can cause:

  • liver damage and abdominal pain
  • vomiting
  • nausea
  • extreme sweating
  • problems with effective blood clotting

Treatment And Detox For Norco Drug Abuse

Norco, like other opioids, is highly addictive and is difficult to stop using once dependence occurs.

People become accustomed to the positive feelings associated with Norco use due to the increased dopamine release.

Physical dependence may occur, which may cause withdrawal symptoms when the drug is not used. The body becomes accustomed to functioning with Norco in the system and responds strongly when opioid receptors are not engaged.

Detoxification from Norco in the system must happen slowly. Withdrawal symptoms can be intense and uncomfortable; they can be managed with tapering, pharmaceutical therapeutics, and counseling.

Norco Withdrawal

When a person is stopping Norco after developing dependence, they will undergo some withdrawal symptoms for different periods of time.

Both physical symptoms from dependence and addiction can cause symptoms like:

  • increased heart rate and blood pressure
  • feelings of panic
  • cold flashes
  • teary eyes
  • body pain and cramps
  • insomnia
  • muscle spasms and twitches
  • nausea, vomiting, diarrhea
  • restlessness and agitation
  • runny nose

Norco Addiction Treatment Options

If you or a loved one is struggling with prescription drug use and opioid addiction, there are many great treatment options available. Call one of our treatment specialists to learn about the best treatment programs for your needs.

Inpatient treatment centers can provide a safe environment for supervised detox and therapy. Our range of outpatient treatment facilities can assist with continued therapeutic assistance to help you sustain a sober life.

We’re here to help you get on the path to a clean, drug-free life. Call now to get started.